Every Patient Encounter Is a Learning Opportunity!

Steven R. Gambert, MD, AGSF, MACP Editor-in-Chief, Clinical Geriatrics

I was recently asked to consult on a 93-year-old man, Mr. M, who had fallen and broken his left femur and right humerus. He had underlying dementia and several chronic medical conditions. The patient’s initial liver function tests (LFTs) demonstrated a slightly increased total bilirubin of 2.1 mg/dL, but the rest were all within normal limits: aspartate aminotransferase (AST), 41 IU/L; alkaline phosphatase (ALP), 42 IU/L; and gamma glutamyl transpeptidase (GGT), 14 IU/L. He had a large hematoma in his thigh and upper arm, and a broken left 10th rib. Mr. M was treated acutely for his fractures, given pain medication, and appeared clinically to be stable.

The next day, however, upon review of his laboratory data, I noted that his total bilirubin had risen to 5 mg/dL, still with no other LFT abnormalities. There were no clinical findings referable, and his abdominal examination was completely normal. On his third hospital day, the patient’s total bilirubin was 6.8 mg/dL with a direct bilirubin of 4.1 mg/dL; his AST had now risen to 71 IU/L, his ALP was 54 IU/L, and his GGT was 28 IU/L. On the next day, his total bilirubin was 7.5 mg/dL; his AST had risen further to 98 IU/L and his GGT was now elevated at 73 IU/L. Mr. M’s ALP remained normal at 94 IU/L. On day 5, the patient’s total bilirubin was 8.0 mg/dL (4.8 mg/dL direct), AST was 85 IU/L, and ALP was 171 IU/L. The patient’s physical examination remained completely benign during this timeframe, though he had significant jaundice and scleral icterus.

While I had seen small increases in total bilirubin in persons who had traumatic injury before, this was the first time I noted it being so high. Mr. M’s family commented to me that the patient’s coloring was getting more “yellow” every day, something I had to agree with. They were concerned that there was something “seriously wrong.” An initial computed tomography (CT) scan of the abdomen was normal. Remembering all too well that elderly persons may not have abdominal changes noted on physical examination until late in a disease process, I pushed for a hepatic ultrasound, and, once again, no pathology was identified. The patient had no evidence of sepsis, hypotension, or hemolysis, and had not received multiple transfusions.

My internal medicine background wanted to believe that there was some biliary tree abnormality. I had thought that a repeat CT scan or hepatic ultrasound would identify the cause. My surgical colleagues, however, remained unimpressed by the lab values and told me that, based on clinical findings and imaging, the abnormal LFTs were due to “difficulties in absorption.” True, Mr. M had a hematoma, but so did many other patients I had encountered with similar injuries.

At this time, I performed a search of the literature about the relationship between a traumatic injury and jaundice. It appears that jaundice is not an uncommon finding after trauma, even in the absence of preexisting hepatobiliary disease. In fact, there have been 238 cases of jaundice following trauma reported in the literature in 63 separate articles. Eight were prospective or retrospective studies, 49 were single case reports, and six were case series. Of these reported 238 cases, 59 had bile duct injury or obstruction; the remaining individuals were found to have a variety of etiologies, including problems reabsorbing bilirubin from a hematoma or resulting from a transfusion(s), sepsis, multiple-organ failure, initial shock with hypotension, cirrhosis, viral hepatitis, or drug-induced hepatic injury. I was unable to determine how age related to the degree of hyperbilirubinemia and of course, even here, could not compare the degree of injury and bilirubin load presented to the liver. Age was not a particular concern or item of study in any of the papers.

A serum bilirubin greater than 2 mg/dL is classically used as the criteria for the presence of hepatic dysfunction. In patients who have had a traumatic injury, jaundice is often the result of multiple factors working together: prehepatic or increased bilirubin load; intrahepatic or impaired bilirubin conjugation and/or impaired bilirubin excretion; and posthepatic causes such as may occur with extrahepatic biliary obstruction. All attempts must be made to find a “correctable etiology,” as outcome directly correlates with the ability to identify the causative factor(s). This patient did not have an elevation in only indirect bilirubin, as would be obtained from hemolysis, had no pathology of the biliary system on repeat imaging, and had no evidence of other underlying illness that might be contributing.

It is important to remember that there are 5 grams of bilirubin per liter of blood that will need to be cleared. Any traumatic injury may result in many liters of blood hidden in body cavities or as hematomas in fracture sites and soft tissues. In addition, transfused blood that is two weeks old will have an accelerated rate of hemolysis, delivering 500 mg of bilirubin per liter in the first 24 hours. Added to this are additional amounts of bilirubin that may result from hemolysis secondary to sepsis or drugs. One or more of these factors may overload the liver’s excretory capacity. Reports show that bilirubin levels tend to peak between days 6-12 after a traumatic event, perhaps explaining the steady rise of bilirubin in Mr. M throughout his course in the hospital. The patient was discharged and unfortunately lost to my follow-up after day 6.

Studies have shown that levels of bilirubin rise faster and to greater levels in those with underlying hepatic dysfunction. Mr. M had normal LFTs other than a bilirubin level of 2.1 mg/dL on admission, and it is still possible that he had some underlying pathology affecting his liver. It is also possible that at 93 years of age he had some age-related change in the ability of his liver to clear bilirubin—something not yet reported in the literature—to help explain his relatively fast increase in bilirubin levels. This might be analogous to other organ systems that function normally with increasing age until there is some form of “stress” that overwhelms the system and a change is noted.

In regard to his developing other abnormal LFT results, unconjugated bilirubin has been described in animal models to cause extensive hepatocyte canalicular membrane damage and intrahepatic cholestasis. This may further impair the ability of the liver to excrete bilirubin. While anesthetic agents need to be considered as a cause of hepatic injury in anyone, these usually are associated with acute increases in AST resulting from hepatocellular injury and were not thought to be responsible for Mr. M’s findings; a review of other medications he was given during his hospital stay also did not suggest an etiology.

Although I was asked to consult on this patient, I was pleased to have learned something new in the process—and perhaps was the person who learned the most. I can once again say with certainty that we all remain students throughout our lives if we are willing to take advantage of learning opportunities that arise. We need to be cautious and not overconfident in our own thoughts and conclusions. We must feel free to question and admit that we just don’t know the answers to all that is going on, and be prepared to explore answers to our newfound inquiries, even though it may take significant time to do so. While the foundation of medicine is based on facts, and most things make logical sense, there are still many unanswered questions that hopefully make practicing medicine not only challenging but also fun!

Dr. Gambert is Professor of Medicine and Associate Chair for Clinical Program Development, Co-Director, Division of Gerontology and Geriatric Medicine, Department of Medicine, University of Maryland School of Medicine, Director, Geriatric Medicine, University of Maryland Medical Center and R Adams Cowley Shock Trauma Center, and Professor of Medicine, Division of Gerontology and Geriatric Medicine, Johns Hopkins University School of Medicine, Baltimore, MD.